Home > Patients & Visitors > Health Library > Aspirin and Reye Syndrome
Reye syndrome is a rare disease that occurs almost exclusively in children younger than age 15 and can cause severe liver and brain damage. Taking aspirin during a viral infection seems to significantly raise the risk of developing Reye syndrome, so do not give aspirin to anyone younger than age 20 unless told to do so by a doctor.
Reye syndrome can occur when a child seems to be recovering from a viral infection such as a cold, flu, or chickenpox. Symptoms include vomiting, lack of energy, excessive sleepiness, memory loss, confusion, and coma.
Current as of:
December 12, 2018
Medical Review:Adam Husney, MD - Family Medicine & John Pope, MD, MPH - Pediatrics & Kathleen Romito, MD - Family Medicine
To learn more about Healthwise, visit Healthwise.org.
© 1995-2019 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.
Our interactive Decision Points guide you through making key health decisions by combining medical information with your personal information.
You'll find Decision Points to help you answer questions about:
Get started learning more about your health!
Our Interactive Tools can help you make smart decisions for a healthier life. You'll find personal calculators and tools for health and fitness, lifestyle checkups and pregnancy.
Feeling under the weather?
Use our interactive symptom checker to evaluate your symptoms and determine appropriate action or treatment.